Linnik’s problems and maximal entropy methods

  • Andreas WieserEmail author


We use maximal entropy methods to examine the distribution properties of primitive integer points on spheres and of CM points on the modular surface. The proofs we give are a modern and dynamical interpretation of Linnik’s original ideas and follow techniques presented by Einsiedler et al. (Enseign. Math. 58, 249–313, 2012).


Homogeneous dynamics Equidistribution Quadratic forms 

Mathematics Subject Classification

Primary 37A99 Secondary 11E29 



This project started with my master thesis. I would like to thank Manfred Einsiedler for suggesting the topic and for many enthusiastic discussions as well as Menny Akka and Manuel Lüthi for commenting on preliminary versions of this paper. I am also very grateful towards the anonymous referee for suggesting a clean proof of Proposition 6.3 and a much improved and generalized exposition of the article.


  1. 1.
    Abramov, L.M., Rokhlin, V.A.: The entropy of a skew product of measure-preserving transformations. Am. Math. Soc. Transl 48, 225–265 (1965)Google Scholar
  2. 2.
    Aka, M., Einsiedler, M.: Duke’s theorem for subcollections. Ergod. Theory Dyn. Syst. 36(2), 335–342 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Aka, M., Einsiedler, M., Shapira, U.: Integer points on spheres and their orthogonal lattices. Invent. Math. 206(2), 379–396 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Borel, A.: Some finiteness properties of Adele groups over number fields. Publ. Math. l’I.H.É.S 16, 5–30 (1963)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Cassels, J.W.S.: Rational Quadratic Forms, London Mathematical Society Monographs, vol. 13. Academic Press Inc., London (1978)Google Scholar
  6. 6.
    Cox, D.: Primes of the Form \(x^2+ny^2\): Fermat, Class Field Theory, and Complex Multiplication, 2nd edn. Wiley, London (2013)CrossRefzbMATHGoogle Scholar
  7. 7.
    Deuring, M.: Die Typen der Multiplikatorenringe elliptischer Funktionenkörper. Abh. Math. Sem. Hansischen Univ. 14, 197–272 (1941)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Duke, W.: Hyperbolic distribution problems and half-integral weight Maass forms. Invent. Math. 92(1), 73–90 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Einsieder, M., Ward, T.: Arithmetic Quantum Unique Ergodicity on \({\Gamma } \backslash \mathbb{H}\). Arizona Winter School, Tucson (2010)Google Scholar
  10. 10.
    Einsiedler, M., Lindenstrauss, E.: Diagonal actions on locally homogeneous spaces. In: Homogeneous Flows, Moduli Spaces and Arithmetic, Clay Mathematics Proceedings, vol. 10, pp. 168–241 (2007)Google Scholar
  11. 11.
    Einsiedler, M., Lindenstrauss, E., Michel, P., Venkatesh, A.: The distribution of closed geodesics on the modular surface and Duke’s theorem. Enseign. Math. 58, 249–313 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Einsiedler, M., Lindenstrauss, E., Michel, P., Venkatesh, A.: Distribution of periodic torus orbits and Duke’s theorem for cubic fields. Ann. Math. 173, 815–885 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Einsiedler, M., Lindenstrauss, E., Ward, T.: Entropy in ergodic theory and homogeneous dynamics., June (2017, In preparation)
  14. 14.
    Einsiedler, M., Ward, T.: Ergodic Theory with a View Towards Number Theory, Graduate Texts in Mathematics, vol. 259. Springer, Berlin (2011)zbMATHGoogle Scholar
  15. 15.
    Ellenberg, J.S., Michel, P., Venkatesh, A.: Linnik’s ergodic method and the distribution of integer points on spheres. Tata Inst. Fundam. Res. Stud. 22, 119–185 (2013)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Ellenberg, J.S., Pierce, L.B., Wood, M.M.: On \(\ell \)-torsion in class groups of number fields. Algebra Number Theory 11(8), 1739–1778 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Ellenberg, J.S., Venkatesh, A.: Local-global principles for representations of quadratic forms. Invent. Math. 171, 257–279 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Gauss, C.F.: Disquisitiones arithmeticae. Springer, Berlin (1986), Translated and with a preface by Arthur A. Clarke, Revised by William C. Waterhouse, Cornelius Greither and A.W. Grootendorst and with a preface by WaterhouseGoogle Scholar
  19. 19.
    Harcos, G., Michel, P.: The subconvexity problem for Rankin–Selberg \(l\)-functions and equidistribution of heegner points. II. Invent. Math. 163(3), 581–655 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Iwaniec, H.: Fourier coefficients of modular forms of half-integral weight. Invent. Math. 87(2), 385–401 (1987)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Iwaniec, H., Kowalski, E.: Analytic Number Theory, Colloquium Publications, vol. 53. American Mathematical Society, Providence (2004)zbMATHGoogle Scholar
  22. 22.
    Linnik, Y.V.: Ergodic Properties of Algebraic Fields, Ergebnisse der Mathematik und ihrer Grenzgebiete, vol. 45. Springer, New York (1968). Translated from the Russian by M.S. KeaneCrossRefGoogle Scholar
  23. 23.
    Margulis, G.A., Tomanov, G.: Invariant measures for actions of unipotent groups over local fields on homogeneous spaces. Invent. Math. 116(1), 347–392 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Pall, G.: Representations by quadratic forms. Can. J. Math. 1, 344–364 (1949)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Platonov, V., Rapinchuk, A.: Algebraic Groups and Number Theory, Pure and Applied Mathematics, vol. 139. Academic Press, Inc., New York (1994). Translated from the 1991 Russian original by R. RowenzbMATHGoogle Scholar
  26. 26.
    Popa, A.: Central values of Rankin \({L}\)-series over real quadratic fields. Compos. Math. 142, 811–866 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Rapinchuk, A.: Strong approximation for algebraic groups. In: Thin Groups and Superstrong Approximation, MSRI Publications, vol. 61, pp. 269–298 (2013)Google Scholar
  28. 28.
    Reiner, I.: Maximal Orders, London Mathematical Society Monographs, no. 5. Academic Press, New York (1975)Google Scholar
  29. 29.
    Rühr, R.: Effectivity of uniqueness of the maximal entropy measure on \(p\)-adic homogeneous spaces. Ergod. Theory Dyn. Syst. 36(6), 1972–1988 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Serre, J.P.: Lie Algebras and Lie Groups, 2nd edn., Lecture Notes in Mathematics. Springer, Berlin (1992), 1964 Lectures given at Harvard UniversityGoogle Scholar
  31. 31.
    Serre, J.P.: Galois Cohomology, Springer Monographs in Mathematics. Springer, Berlin (1997). Translated from the French version by P. IonCrossRefGoogle Scholar
  32. 32.
    Siegel, C.L.: Über die Klassenzahl quadratischer Zahlenkörper. Acta Arith. 1, 83–86 (1936)CrossRefzbMATHGoogle Scholar
  33. 33.
    Silverman, J.: The Arithmetic of Elliptic Curves, Graduate Texts in Mathematics, vol. 106, 2nd edn. Springer, Berlin (2009)CrossRefGoogle Scholar
  34. 34.
    Venkov, B.A.: Über die Klassenzahl positiver binärer quadratischer Formen. Math. Z. 33, 350–374 (1931)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Vignéras, M.-F.: Arithmétique des algèbres de quaternions, Lecture Notes in Mathematics, vol. 800. Springer, Berlin (1980). (French)CrossRefzbMATHGoogle Scholar
  36. 36.
    Voight, J.: Quaternion algebras, preprint (2018)Google Scholar
  37. 37.
    Wieser, A.: Linnik’s problems and maximal entropy methods (2018) Arxived version arXiv:1801.09012v1

Copyright information

© Springer-Verlag GmbH Austria, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departement MathematikETH ZürichZurichSwitzerland

Personalised recommendations